Bullous Reaction to Diethyl Toluamide (DEET): Resembling a Blistering Insect Eruption

Stanford I. Lamberg, John A. Mulrennan

Research output: Contribution to journalArticle

Abstract

A baffling bullous eruption in the antecubital fossae of military personnel had occurred during several summers in South Vietnam. Appearing first after a night's sleep in the field, large blisters, subsequent severe skin necrosis, and prolonged disability were characteristic. An insect repellent diethyl toluamide (DEET), was shown experimentally to produce an eruption identical to the cases of antecubital blistering seen clinically. DEET may, therefore, be the cause of some of the clinical cases, although a vesicating insect previously had been thought wholly the culprit. The repellent DEET is too effective to be removed from military use but it should be used with caution and not applied in the antecubital and popliteal fossae.

Original languageEnglish (US)
Pages (from-to)582-586
Number of pages5
JournalArchives of dermatology
Volume100
Issue number5
DOIs
StatePublished - Nov 1969
Externally publishedYes

ASJC Scopus subject areas

  • Dermatology

Fingerprint Dive into the research topics of 'Bullous Reaction to Diethyl Toluamide (DEET): Resembling a Blistering Insect Eruption'. Together they form a unique fingerprint.

  • Cite this